Dear Dr. Roach: In 2017, my white blood cell count was 8.9 and my lymphocytes were 3.2. My recent blood tests showed a second increase in both numbers, with the WBC 10.2 and lymphocytes 4.8. My doctor said he has many patients who are 70 and older with increased levels and that we will flag it for a follow up next year. I am worried about this and wonder how normal it is. What else could be done to locate the source of infection/inflammation, and is there anything I can do to improve my situation? I am healthy, active and not overweight.
The lymphocytes are one of the two major types of white blood cells. The other is granulocytes. A normal level is around 2,000. Over 4,000, where you are now, is in the abnormal range, and I would not wait another year before doing an evaluation, although it is possible there will be no identifiable cause.
Infection and inflammation are indeed causes of high lymphocyte counts; however, as your levels have been steadily increasing over three years, I think an unsuspected infection is unlikely. You haven’t mentioned medications, but there are several that can cause this reaction. Seizure medicines and antibiotics are among the more common. There also are a variety of blood disorders, some benign, that can cause an elevation in the lymphocyte counts.
It’s time to see a hematologist to begin an evaluation. The first step is to (literally) look at the lymphocytes in the blood. An experienced hematologist or hematopathologist can often narrow down the causes with a look at the blood smear. Further testing, including flow cytometry and bone marrow biopsy, may be done depending on the initial findings.
Lymphocyte counts of 5,000 or higher are suggestive of chronic lymphocytic leukemia, which sounds very scary. But, cases of CLL caught early and without symptoms are observed rather than treated. Some people with CLL live decades before having any symptoms from the disease. Others require treatment in order to slow progression.
Dear Dr. Roach: After experiencing lower back pain and discomfort, a lumbar MRI revealed that I have L3-L5 spinal stenosis. My doctor recommends a series of epidural steroid injections. I thought these were high risk and at best provided only short-term relief. What is your opinion? M.S.
Spinal stenosis is the narrowing of bony structures of the spine, usually by degenerative arthritis, which may lead to compression of the spinal cord or nerve roots. It is a common cause for back pain, especially in older adults, and ranges in severity from mild to excruciatingly severe.
The most effective treatment is surgical decompression of the nerves by removing parts of bone. However, surgical treatment is not right for everyone, and it is reserved for those with more severe symptoms that are unresponsive to other treatments.
Epidural injections with a combination of local anesthetics and steroids are commonly prescribed. Unfortunately, the evidence supporting their use is scanty. In one of the few well-done randomized trials, there was no difference in symptoms between those who received anesthetics alone versus those who received anesthetics plus steroids. Since the effect of anesthetics is very short term, it is likely the injections are not of benefit for most people. The risk of harm is small.
I have had patients who reported great relief of pain after epidural steroid injection. However, physical therapy, weight loss and smoking cessation, and pain medication are the mainstays of nonsurgical therapy.
Dr. Roach regrets he is unable to answer individual letters, but will incorporate them in the column when possible. Email ToYourGoodHealth@med.cornell.edu